Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 140, NWS Des Moines, IA

July 25, 2012Hancock County, Wright County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 25, 2012, 7:29 PM CDT for Hancock County, Wright County, Iowa. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2012, 7:29 PM CDT (00:29 UTC)
Expired
Jul 25, 2012, 8:15 PM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hancock County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 8:03 PM CDTHAIL 1Belmond, IANICKEL TO QUARTER SIZE HAIL REPORTED. WIND GUSTS ESTIMATED AT 50 MPH.
Jul 25, 8:08 PM CDTHAIL 1Belmond, IAMULTIPLE REPORTS OF DIME TO QUARTER SIZED HAIL IN TOWN.
Jul 25, 8:15 PM CDTHAIL 11 Ssw Belmond, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 5:16 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

638 
WUUS53 KDMX 260029
SVRDMX
IAC081-197-260115-
/O.NEW.KDMX.SV.W.0140.120726T0029Z-120726T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
729 PM CDT WED JUL 25 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HANCOCK COUNTY IN NORTH CENTRAL IOWA...
  NORTHERN WRIGHT COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 815 PM CDT

* AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES NORTHEAST OF DAKOTA CITY...OR 14 MILES SOUTHEAST OF ALGONA...
  AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLARION...BELMOND...CORWITH...GOLDFIELD...KANAWHA...CLARION
  AIRPORT...LAKE CORNELIA...KLEMME...GOODELL...GALT AND ROWAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

&&

LAT...LON 4307 9350 4268 9350 4273 9397 4311 9397
TIME...MOT...LOC 0030Z 280DEG 35KT 4289 9405
WIND...HAIL 60MPH 1.00IN

$$

JUNGBLUTH
1 follow-up statement
940 
WWUS53 KDMX 260053
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
753 PM CDT WED JUL 25 2012

IAC081-197-260115-
/O.CON.KDMX.SV.W.0140.000000T0000Z-120726T0115Z/
HANCOCK IA-WRIGHT IA-
753 PM CDT WED JUL 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
WRIGHT AND SOUTHERN HANCOCK COUNTIES UNTIL 815 PM CDT...

AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES
NORTHWEST OF CLARION...OR 22 MILES SOUTHEAST OF ALGONA...MOVING EAST
AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  CLARION...BELMOND...KANAWHA...CLARION AIRPORT...LAKE CORNELIA...
  KLEMME...GOODELL...ROWAN AND GALT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4303 9397 4307 9350 4268 9350 4273 9397
TIME...MOT...LOC 0054Z 281DEG 32KT 4289 9382
WIND...HAIL 60MPH 1.00IN

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 6:45 PM CDT, 44 minutes earlier.

Area forecast discussion, Jul 25, 6:45 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT WED JUL 25 2012

.UPDATED FOR 26/00Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
MAIN FORECAST CONCERN IS WITH TIMING OF COLD FRONT AND CONVECTION
POTENTIAL THIS EVENING INTO THE OVERNIGHT HOURS. NAM/RAP SEEM TO
HAVE A DECENT HANDLE ON INITIATION OF CONVECTION AND LEANED TOWARD
TIMING OF FRONT/POPS. THE 16Z HRRR HAS SOME ISOLATED CONVECTION
DEVELOPING B/T 22-00Z BUT THINKING CAP IS STILL TOO STRONG FOR MUCH
CONVECTION TO GET GOING UNTIL AFTER 00Z. REALLY CUT BACK ON POPS
UNTIL AFTER 00Z OVER THE CENTRAL AND SOUTHEAST CWA. THE 12Z 4.0KM
WRF MODEL RUNS FROM NSSL AND NCEP BOTH HAVE VERY SPOTTY PRECIP
THROUGH TONIGHT...AND SORT OF LIGHTS UP THE FRONT SOUTH OF
INTERSTATE 80 AFTER 02Z THURSDAY. HAVE LOW CONFIDENCE WITH ANY
WIDESPREAD SIGNIFICANT CONVECTION TONIGHT. MODELS FORECASTING PW
VALUES NEAR 2 INCHES GENERALLY ALONG THE FRONT...AND 1-1.5 INCHES
BEHIND IT. HOWEVER...WITH SUCH SPOTTY CONVECTION AND LOWERED QPF
AMOUNTS TO LESS THAN A HALF INCH THROUGHOUT THE FORECAST
AREA...ESPECIALLY WITH SUCH HIGH BASED CONVECTION. PLENTY OF SURFACE
BASED INSTABILITY...BUT LITTLE IF ANY EFFECTIVE SHEAR AVAILABLE...AS
WELL AS FORCING OTHER THAN THE FRONTAL BOUNDARY TONIGHT. THINKING
MAIN SEVERE THREAT WILL BE WINDS WITH THE DRY AIRMASS PRESENT.

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
LARGE SCALE MAINLY POST FRONTAL FORCING SHOULD BE JUST EXITING
FORECAST AREA BY THE START OF THE PERIOD SO ANY LINGERING
PRECIP...IF ANY...SHOULD BE MOVING INTO MO AND IL.  FORECAST DRY
AFTER 15Z.  PREVIOUS FORECAST HAD LOW POPS BRUSHING NERN IA BY LATE
AFTERNOON BUT CANNOT REALLY FIND ANY SUPPORT FOR THIS WITH LIMITED
FORCING AND INSUFFICIENT MOISTURE...AND EVEN THAT LOOKS TO BE POST
00Z.  UPSTREAM NRN PLAINS AIRMASS WILL GRADUALLY PASS THROUGH IA
DURING THE DAY BUT DEEP NW FLOW AND MIXING WILL STILL ALLOW
CENTRAL/SRN HIGHS TO REACH LOW/MID 90S BY AFTERNOON.  DO NOT
ANTICIPATED ENOUGH PRECIP TONIGHT TO AFFECT THAT.  BLEND OF SREF/NAM
SOUNDINGS SEEMS REASONABLE.

NRN PLAINS SURFACE RIDGE WILL RETURN IA TEMPS TO NORMAL FOR FRI WITH
CONTINUED DRY WEATHER AS GREAT LAKES SHORT WAVE DEPARTS.  THIS WILL
BE FOLLOWED BY AN EXTENDED PERIOD OF ROCKIES AND HIGH PLAINS
RIDGING...RIGHT INTO WED AND BEYOND...LEAVING IA WITH WARM BUT NOT
EXTREME TEMPS AND LOW END PRECIP POTENTIAL.  CHANCES INCREASE
SOMEWHAT THIS WEEKEND AS SHORT WAVE TOPS THE RIDGE INCREASING
FORCING...ESPECIALLY THERMODYNAMIC...BY SAT.  THIS WEAK FORCING
LINGERS INTO SUN...AND POSSIBLY EARLY MON LEADING TO SEVERAL DAYS
WORTH OF CHANCE POPS.  MODELS CONTINUE TO DABBLE IN WEAK QPF EVENTS
AFTER THIS TIME...BUT THERE IS REALLY NO CONSISTENT FORCING FEATURE
TO LATCH ONTO SO HAVE LEFT MON NIGHT-WED DRY AT THIS POINT.

REGARDING TEMPS..ONLY REAL CONCERN IS LOW CONFIDENCE FORECAST
SATURDAY.  QUESTIONS ON HOW MUCH WE WILL MIX IN NEW REGIME WITH
LIGHT WINDS.  HAVE PRETTY MUCH MIXED THINGS OUT TO 900-850MB OR
MORE...MIXING SEASONALLY...BUT FEEL NAM IS UNDERDONE WHICH SEEMS TO
BE THE CASE AT TIMES IN WEAK FLOW.

&&

.AVIATION...26/00Z
COLD FRONT PUSHING INTO THE STATE WITH STORMS DEVELOPING ALONG AND
BEHIND THE BOUNDARY.  GENERALLY VFR CONDITIONS FORECAST BUT LOCAL
MVFR CONDITIONS IN STORMS POSSIBLE.  STRONG WIND GUSTS LIKELY IN
STORMS ALONG WITH ONE INCH DIAMETER HAIL.  WIND BEHIND THE FRONT
WILL SHIFT TO THE NW AT 15-25 KTS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT
ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-
CRAWFORD-DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-HAMILTON-JASPER-LUCAS-
MADISON-MAHASKA-MARION-MONROE-POLK-RINGGOLD-SAC-STORY-TAYLOR-UNION-
WAPELLO-WARREN-WAYNE-WEBSTER

HEAT ADVISORY UNTIL 7 PM CDT
BLACK HAWK-BREMER-BUTLER-FRANKLIN-GRUNDY-HARDIN-HUMBOLDT-MARSHALL-
POCAHONTAS-POWESHIEK-TAMA-WRIGHT

&&

SHORT TERM...PODRAZIK
LONG TERM...SMALL
AVIATION...FAB
Hazardous weather outlook, Jul 25, 7:09 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
709 PM CDT WED JUL 25 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-270015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
709 PM CDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT. SOME STORMS MAY BE SEVERE WITH
HIGH WIND THE PRIMARY THREAT. LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED PERIODICALLY FROM LATE
SATURDAY NIGHT THOUGH MONDAY. SOME SEVERE WEATHER IS
POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH MIDNIGHT.

FAB

In the hours before

Local storm report, Jul 25, 6:22 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
622 PM CDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HEAVY RAIN       ESTHERVILLE             43.40N 94.83W
07/25/2012  E0.00 INCH       EMMET              IA   EMERGENCY MNGR

            MINOR STREET FLOODING REPORTED...WITH WIND GUSTS TO 35
            MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. NO HAIL WAS
            OBSERVED.

&&

ZOGG
Local storm report, Jul 25, 6:30 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             6 N RUTHVEN             43.22N 94.90W
07/25/2012  E1.75 INCH       PALO ALTO          IA   TRAINED SPOTTER

            HAIL AS LARGE AS GOLFBALLS.

&&

ZOGG
Local storm report, Jul 25, 6:40 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             4 W FENTON              43.21N 94.51W
07/25/2012  E0.88 INCH       PALO ALTO          IA   TRAINED SPOTTER

            HEAVY RAIN WITH HAIL UP TO NICKEL SIZE.

&&

BSS
Special weather statement, Jul 25, 6:57 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CDT WED JUL 25 2012

IAZ044-260100-
CRAWFORD-
657 PM CDT WED JUL 25 2012

...STRONG THUNDERSTORMS MOVING INTO CRAWFORD COUNTY...

AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL CRAWFORD COUNTY...MOVING EAST
AT 10 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  SCHLESWIG...          DELOIT...             KIRON...
  KIRON...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

BOKSA
Local storm report, Jul 25, 7:13 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
713 PM CDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             WEST BEND               42.96N 94.46W
07/25/2012  E0.88 INCH       PALO ALTO          IA   PUBLIC

            HEAVY RAIN AND UP TO NICKEL SIZE HAIL.

&&

BSS
Local storm report, Jul 25, 7:20 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
720 PM CDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     E ALGONA                43.07N 94.23W
07/25/2012  M62 MPH          KOSSUTH            IA   MESONET

            MEASURED WIND GUST AT ALGONA IDOT RWIS SITE.

&&

BSS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:09 PM CDTSevere Thunderstorm WarningDMXHumboldt, Pocahontas51 min
Jul 25, 7:23 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene, Sac37 min
Jul 25, 8:02 PM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Greene, Hamilton, Webster43 min
Jul 25, 8:09 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hamilton, Hancock, Hardin, Wright51 min
Jul 25, 8:22 PM CDTSevere Thunderstorm WarningDMXMarshall53 min
Jul 25, 8:39 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Hardin, Story, Webster66 min
Jul 25, 9:04 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Story, Warren41 min
Jul 25, 9:10 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall, Story, Tama50 min
Jul 25, 9:52 PM CDTSevere Thunderstorm WarningDMXBlack Hawk33 min
Jul 25, 9:57 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.